New Mexico, 2023Funnel Cloud in New Mexico, June 7, 2023
June 7, 2023 · NWS ABQ · 1 event in 1 county or zone
A round of afternoon convection developed over the northern mountains of NM. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of afternoon convection developed over the northern mountains of NM. One cell produced a funnel cloud while strengthening over U.S. Highway 84 near Cebolla, NM. No damage or touchdown was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 1:16 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 7, 1:16 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
216 PM MDT Wed Jun 7 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 131 PM MDT Wed Jun 7 2023
Showers and thunderstorms will linger mainly over eastern areas
this evening. Drier air will filter over the forecast area from
the southwest Thursday through early next week, but daily rounds
of scattered to isolated showers and thunderstorms look to
continue along and east of the Sangre de Cristo Mountains, and
potentially over the east central plains on Sunday and Monday.
Breezy southwest winds will develop Monday and Tuesday with fire
weather concerns mainly south of I-40. Otherwise, high
temperatures will continue to be well below normal across northern
and central New Mexico for the remainder of this week and early
next week, except for the Roswell area where readings may warm
near normal by the end of this week.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 131 PM MDT Wed Jun 7 2023
The overall weather pattern is featuring a steady change to drier
southwesterly winds over the state. With a well defined 568dm H5
upper level low centered over the southern Central Valley of CA, dry
southwest flow has punched into the southwestern third of the state
this morning and shows up well on water vapor imagery. Moisture is
is already beginning to mix out, evidenced by dewpoints through
western NM lowering into the 20s. This drying will be later and
harder to come by in the middle Rio Grande Valley zone but hi-res
CAMs like the HRRR show dewpoints falling into the 20s in
Albuquerque late afternoon. Forty to fifty degree dewpoint
depressions in these areas will allow for strong erratic virga-
induced gusty winds from the isolated to scattered convection
already developing the Continental Divide into the Rio Grande Valley
today. Meanwhile, higher low-level moisture across eastern NM will
remain in place allowing for higher rainfall efficiency for these
storms developing along the central mountain chain. Burn scar flash
flooding remains a threat as a result, and a Flood Watch remains in
effect for the Hermit's Peak and McBride burn areas until 9pm MDT.
Cells look to track east to east-northeast across the eastern plains
of NM, reaching the TX line this evening. With hi-res CAMs
advertising 1500-2500 J/kg and modest shear, a few storms could
become strong to severe with locally heavy rainfall, cloud-to-ground
lightning, large hail, and strong downburst winds being the main
threats.
Conditions clear out steadily through the evening to midnight
tonight. By Thursday, the upper low will be centered over NV with
dry southwest flow advancing further into central and eastern NM.
This will shift the dryline further east toward TX pushing chances
for afternoon convection to northeastern NM. Dry, warm, and breezy
conditions will be true through southern, central, and western
areas. Model PWs reflect this at ABQ dropping nearly in half from
the 0.67" on this morning's sounding to 0.30" to 0.40". The risk for
burn scar flash flooding looks to come to an end as a result
tomorrow as much of the convection looks to stay over far
northeastern NM including Colfax and Union counties.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 131 PM MDT Wed Jun 7 2023
Much drier air will continue to advect over the forecast area
Friday through Tuesday as a broad upper level low pressure system
digs over southern CA then weakens as it lifts northeastward
toward the central Rockies. The drier air will enable high
temperatures to trend warmer most places through Sunday, and it
will suppress convection most places. One area that should
continue to see scattered to isolated showers and thunderstorms
daily Friday through Monday will be the Sangre de Cristo
Mountains eastward due to favorable upper level diffluence and a
moist backdoor front sloshing into the northeast corner of NM
nightly, then mixing out of the northeast corner of NM daily.
Along with the front will probably come nightly rounds of low
clouds and potentially some patchy fog across portions of the
eastern plains. Models generally agree on the backdoor front
advancing further westward Saturday night and Sunday night with
the potential for a gusty east wind below canyons opening into the
central valley. The advancing low level moisture may cause
afternoon showers and thunderstorms to increase in coverage over
east central areas early in the afternoons Sunday and Monday.
However, southwest winds will strengthen Monday afternoon and
Tuesday afternoon as a speed maximum aloft crosses southern and
eastern areas with a risk of critical fire weather conditions
during the late afternoons mainly south of I-40. Dry air may
become so entrenched by Tuesday to inhibit convection areawide.
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM MDT Wed Jun 7 2023
Drier swly winds will punch into the southwestern half of the
state today, shutting down most afternoon convection there.
Scattered to numerous afternoon ts activity will thus look to
initially focus over the Sangre de Cristo and Sacramento Mts near
18Z to 19Z before moving E to NE over the adjacent high plains.
These storms will steadily progress east to the TX border near 00Z
to 02Z. Given the expected nely to ely storm tracks, KLVS was left
with a vcsh for this TAF period. Amds may be needed to add back in
ts if cells initiate further south along the Sangre de Cristo Mts
than what is currently expected. Also added in vcsh mention at
KFMN-KABQ-KAEG-KSAF given latest guidance showing potential for
hi-based virga shras producing erratic gusty winds near these
terminals during the late afternoon period. Conditions clear out
with mostly light and terrain driven winds overnight into Thursday
morning. There is a low forecast confidence change for IFR/MVFR
cigs to develop over parts of the eastern plains Thursday morning.
&&
.FIRE WEATHER...
Issued at 131 PM MDT Wed Jun 7 2023
As dry southwesterly flow pushes into western NM to the Rio Grande
Valley today, one more round of afternoon storms capable of
producing cloud-to-ground lightning, locally heavy rainfall, hail,
and erratic gusty winds will favor areas along and east of the
central mountain chain. Isolated to scattered coverage through the
Rio Grande Valley to the Continental Divide will be on the dry side,
still capable of producing strong erratic gusty winds this
afternoon. Dry southwesterly flow pushes further into central and
eastern NM Thursday through Saturday. Elevated to short-lived
locally critical fire weather conditions will result in western and
southern zones with wind speeds being the limiting factor. Winds
pick up in speeds a bit more Sunday through Tuesday allowing for
higher potential of critical fire weather through western and
southern zones. Winds look to lessen by next Wednesday with quasi-
zonal flow kicking in. All the while, higher moisture will be hung-
up in northeaster NM, repeatedly battered back by the prevailing
southwesterly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 47 82 47 83 / 5 0 0 0
Dulce........................... 38 78 37 79 / 20 0 0 5
Cuba............................ 44 77 45 77 / 5 0 0 5
Gallup.......................... 38 78 41 79 / 0 0 0 0
El Morro........................ 40 76 41 76 / 0 0 0 5
Grants.......................... 40 81 42 79 / 5 0 0 5
Quemado......................... 43 78 44 77 / 0 0 0 0
Magdalena....................... 48 80 50 79 / 5 0 0 5
Datil........................... 44 77 46 75 / 0 0 0 5
Reserve......................... 41 83 44 80 / 0 0 0 0
Glenwood........................ 48 86 51 83 / 0 0 0 0
Chama........................... 37 72 37 72 / 20 0 0 10
Los Alamos...................... 49 76 51 77 / 5 0 0 10
Pecos........................... 46 76 48 77 / 5 5 0 10
Cerro/Questa.................... 40 72 40 72 / 10 10 0 20
Red River....................... 35 68 35 65 / 20 20 5 30
Angel Fire...................... 34 70 33 68 / 10 10 0 20
Taos............................ 39 78 41 77 / 20 5 0 10
Mora............................ 42 74 43 73 / 5 10 0 20
Espanola........................ 48 84 50 84 / 10 0 0 5
Santa Fe........................ 48 77 49 78 / 5 0 0 10
Santa Fe Airport................ 47 81 48 81 / 5 0 0 5
Albuquerque Foothills........... 55 85 55 81 / 5 0 0 0
Albuquerque Heights............. 56 86 56 83 / 5 0 0 0
Albuquerque Valley.............. 52 88 53 85 / 5 0 0 0
Albuquerque West Mesa........... 54 87 55 84 / 5 0 0 0
Belen........................... 50 88 51 86 / 0 0 0 0
Bernalillo...................... 54 88 54 85 / 5 0 0 0
Bosque Farms.................... 50 88 51 86 / 5 0 0 0
Corrales........................ 54 88 55 84 / 5 0 0 0
Los Lunas....................... 50 88 51 86 / 5 0 0 0
Placitas........................ 52 84 53 82 / 5 0 0 0
Rio Rancho...................... 54 87 55 83 / 5 0 0 0
Socorro......................... 55 90 57 87 / 5 0 0 0
Sandia Park/Cedar Crest......... 48 76 49 76 / 5 0 0 5
Tijeras......................... 49 79 50 79 / 5 0 0 5
Edgewood........................ 45 79 47 78 / 5 0 0 5
Moriarty/Estancia............... 44 80 45 80 / 5 0 0 5
Clines Corners.................. 46 77 47 78 / 5 0 0 0
Mountainair..................... 47 78 48 78 / 5 0 0 0
Gran Quivira.................... 48 79 49 79 / 5 0 0 0
Carrizozo....................... 55 84 56 82 / 5 0 0 0
Ruidoso......................... 47 77 49 75 / 10 0 0 0
Capulin......................... 47 73 47 75 / 50 30 5 30
Raton........................... 46 79 47 78 / 30 20 5 20
Springer........................ 46 81 47 81 / 20 10 0 20
Las Vegas....................... 45 78 45 77 / 10 5 0 10
Clayton......................... 54 79 54 80 / 50 30 5 10
Roy............................. 49 78 50 79 / 30 10 0 10
Conchas......................... 55 86 55 87 / 30 10 0 0
Santa Rosa...................... 52 84 54 86 / 20 0 0 0
Tucumcari....................... 55 84 55 87 / 30 10 0 0
Clovis.......................... 56 86 57 88 / 40 10 0 0
Portales........................ 57 89 57 90 / 40 10 0 0
Fort Sumner..................... 55 87 56 89 / 30 5 0 0
Roswell......................... 58 96 59 95 / 30 0 0 0
Picacho......................... 53 88 58 86 / 10 0 0 0
Elk............................. 52 86 55 81 / 5 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.
&&
SHORT TERM...24
LONG TERM....44
AVIATION...24
In the hours before
Local storm report, Jun 7, 12:55 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
155 PM MDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 SE San Geronimo 35.57N 105.38W
06/07/2023 M4.68 inch San Miguel NM Cocorahs
Cocorahs station NM-SM-17 San Geronimo 1 SE.
Severe storm between 6 and 7 PM with at
least 2 of hail mostly 1 or less although
nearby neighbors had 2 or larger with damage
to glass. Extensive flooding. Morning
measurement.
&&
MAASpecial weather statement, Jun 7, 1:21 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Wed Jun 7 2023
NMZ238-239-072045-
Eastern Lincoln County-Chaves County Plains-
221 PM MDT Wed Jun 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL LINCOLN
AND NORTH CENTRAL CHAVES COUNTIES THROUGH 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Arabela, or 42 miles northwest of Roswell, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3361 10519 3364 10524 3386 10520 3409 10482
3355 10459
TIME...MOT...LOC 2019Z 258DEG 8KT 3379 10507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MA/ShoemakeFunnel Cloud, Rio Arriba
- When
- June 7, 2:18 PM MST to 2:22 PM MST
- Where
- Rio Arriba County, 2.76 mi NNW of Cebolla to 2.83 mi NNW of Cebolla
- Reported by
- Trained Spotter
- Coordinates
- 36.566, -106.502
A trained spotter shared a photo of a funnel cloud that formed along U.S. Highway 84 near Cebolla.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, June 7, 2023EF1 · 3 events
- Damaging Winds in Georgia, June 7, 2023$15,000 · 52 kt wind · 16 events
- Flash Flooding and Hail in Texas, June 7, 2023$10,000 · 2 in hail · 21 events
- Damaging Winds and Lightning Strike in South Carolina, June 7, 2023$13,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, June 7, 2023$200 · 65 kt wind · 9 events
- Hail and Damaging Winds in Georgia, June 7, 2023$410 · 61 kt wind · 8 events
- Tornado and Hail in North Dakota, June 7, 20231.75 in hail · 8 events
- Volcanic Ashfall in Hawaii, June 7 to 19, 20235 events
- Waterspouts in Gulf of Mexico, June 7 to 9, 20234 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 202353 kt wind · 3 events
- Hail and Damaging Wind in Texas, June 7 to 8, 20231.5 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096856.